A small amount of light IUD bleeding is typically normal for a few days immediately after an IUD is inserted. For most women, this light bleeding is actually just mild spotting, and it should go away within two or three days at the most. Some women might also notice some spotting in between periods during the first few months of IUD use. Additionally, heavier menstrual periods are also common for the first several months after an IUD is inserted. When severe IUD bleeding occurs shortly after an IUD was put in place by a doctor, it is likely that the uterus was punctured by the IUD during insertion.
Almost all types of IUDs cause some minor bleeding after they are initially put in place. This light bleeding or spotting should not be of any concern unless it intensifies to the point that it is similar to bleeding experienced during a menstrual period or worse. If the IUD bleeding doesn't go away within three days or less, a woman should go back to see her doctor to confirm that the IUD was inserted correctly.
It can take the body several months to get completely used to an IUD, and for this reason, some women have bleeding in between periods for a while after they first get their IUDs. This bleeding is typically not severe, and many women describe it as mild spotting. After three of four months, most women report that their IUD bleeding in between periods has disappeared and that their menstrual periods are much lighter than before they got their IUDs.
In addition to occasional mild IUD bleeding, an IUD might also cause heavy menstrual periods during the first several months of use. A small percentage of women report that the first three or four periods they have after their IUDs are inserted are much worse than normal, and some women even consider having their IUDs taken out because they cannot deal with the excess bleeding. In most cases, the severity of menstrual bleeding lessens after a few months, and no more problems related to the menstrual cycle are experienced while the IUD is in place.
Very severe bleeding that occurs immediately after an IUD is put in is almost always related to uterine puncture. Inserting an IUD can be tricky for some doctors because it has to be done very carefully at the correct angle. When a mistake is made inserting an IUD, the IUD can puncture the uterus. Uterine puncture typically causes severe bleeding that may be much worse than what is commonly experienced during the menstrual period. Doctors usually have to remove an IUD if this occurs and advise their patients to come back in a few weeks for reinsertion to give the puncture time to heal.